Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 25, 2019, 4:07 AM CDT for 5 counties in Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2019, 4:07 AM CDT (09:07 UTC)
- Expired
- May 25, 2019, 7:13 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KS, Jefferson County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:24 AM CDT | HEAVY RAIN 1.78 | 7 W Mayetta, KS | 24 HOUR TOTAL. |
| May 25, 7:20 AM CDT | HEAVY RAIN 1.87 | 5 Wnw Mayetta, KS | 24 HOUR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WGUS53 KTOP 250907
FFWTOP
KSC085-087-149-177-197-251300-
/O.NEW.KTOP.FF.W.0019.190525T0907Z-190525T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
407 AM CDT Sat May 25 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northern Jefferson County in northeastern Kansas...
Northwestern Shawnee County in east central Kansas...
Northeastern Wabaunsee County in east central Kansas...
Southeastern Pottawatomie County in northeastern Kansas...
Southern Jackson County in northeastern Kansas...
* Until 800 AM CDT.
* At 405 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Two to
three inches of rain have fallen with another one to two inches
expected. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Valley Falls, Rossville, St. Marys, Hoyt, Nortonville, Maple Hill,
Mayetta, Paxico, Belvue, Emmett, Denison, Delia, Willard and
Potawatomi Reservation.
This includes Interstate 70 between mile markers 333 and 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3900 9620 3925 9620 3951 9557 3942 9557
3942 9518 3936 9518
$$
BD1 follow-up statement
630
WGUS73 KTOP 251213
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
713 AM CDT Sat May 25 2019
KSC085-087-149-177-197-251222-
/O.CAN.KTOP.FF.W.0019.000000T0000Z-190525T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Wabaunsee-Pottawatomie-Jackson-
713 AM CDT Sat May 25 2019
...THE FLASH FLOOD WARNING FOR NORTHERN JEFFERSON...NORTHWESTERN
SHAWNEE...NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND
SOUTHERN JACKSON COUNTIES IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3900 9620 3925 9620 3951 9557 3942 9557
3942 9518 3936 9518
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 11:56 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 24, 11:56 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1156 PM CDT Fri May 24 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri May 24 2019 Heavy rainfall and the potential for flash flooding increases late this afternoon and evening as thunderstorms are expected to develop in a warm and moist environment ahead of a cold front tracking east through the area. Latest water vapor imagery shows a mid level trough lifting into the southern and central plains. Meanwhile strong moisture advection ahead of the front has raised PWAT values between 1.5 and 1.7 inches. These numbers are expected to rise close to 2 inches this evening, 3 standard deviations above normal. As thunderstorms continue to develop this afternoon and evening along and south of Interstate 70 corridor, convergence along the front maximizes with a strong mid level jet streak to favor multiple clusters of strong to severe storms training over portions of southeast Kansas this afternoon and evening. Training convection is likely to result in widespread 2 to 3 inches in the aforementioned areas with locally higher amounts up to 4 inches possible. With the favorable environment for heavy thunderstorms and potential for flash flooding, there is a high risk currently in effect through tonight for areas south of the Interstate 70 corridor. In addition to the heavy rainfall, strong effective bulk shear and strong mid level lapse rates will keep the risk for the large hail and damaging wind gusts the primary threats. Isolated tornadoes cannot be ruled out given the decent low level wind profiles on forecast soundings and low LCLs spreading northward as surface dewpoints are progged to reach near 70 degrees by 00Z. The tornado threat persists through early evening while the hail and wind threat continues overnight as a strong low level jet veers southwestward overnight, maintaining an environment of 0-6 km bulk shear values near 40 kts with ample MUCAPE to work with. Convection moves out Saturday morning with expected clearing through early afternoon before the next round of strong to severe storms arrives in the late afternoon and evening hours. Storms are expected to develop along and south of a front with very high sfc based cape values with bulk shear up to 40 kts. Severe weather will be likely through the evening with all hazards being possible, in addition to the heavy rainfall. High PWAT values and potential for heavy thunderstorms lead to decent confidence in the flash flood potential to persist through Sunday morning so have extended the Flash Flood Watch for the entire area through this period. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri May 24 2019 Additional rounds of thunderstorms with heavy rainfall are possible again Sunday evening as another mid level wave lifts across Kansas. Exact placement of the heaviest rainfall is still uncertain given the discrepancies between guidance. Upper low matures on Monday with a brief drying period through Monday evening. Chances for thunder increase once again Tuesday afternoon across far eastern areas as the upper low shifts east and out of the central plains area by Wednesday. Northwest flow aloft ensues with upper ridging across the Pacific Northwest. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1156 PM CDT Fri May 24 2019 A mix of vfr and mvfr cigs are expected through 16Z with isolated shra or vcts. South to southwest winds near 10 kts are expected. Best chances for TSRA look to occur to the southeast of the terminals after 23Z, but have included vcts. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...53
Hazardous weather outlook, May 24, 3:21 PM CDT, 12 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 PM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 PM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and portions of northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. An isolated tornado or two is possible south of Interstate 70. The Flash Flood Watch was expanded to include the entire area, from this morning through Sunday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. Large hail, damaging wind gusts, and tornadoes are also possible Saturday late afternoon and evening. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 24, 10:25 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HEAVY RAIN 3 SSE HARRIS 38.27N 95.42W
05/24/2019 M2.80 INCH ANDERSON KS TRAINED SPOTTER
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:10 PM CDT | Special Weather Statement | TOP | Anderson | 50 min |
| May 24, 7:18 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 42 min |
| May 24, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| May 24, 7:59 PM CDT | Special Weather Statement | TOP | Anderson, Douglas, Franklin | 31 min |
| May 24, 8:45 PM CDT | River Flood Warning | TOP | Washington | 25 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Lyon | 66 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Anderson | 46 hr |
| May 24, 8:54 PM CDT | River Flood Warning | TOP | Franklin | 48 hr |
| May 24, 9:14 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| May 24, 9:19 PM CDT | River Flood Warning | TOP | Franklin | 71 hr |
| May 24, 9:19 PM CDT | River Flood Warning | TOP | Franklin, Osage | 36 hr |
| May 24, 10:12 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 5 hr |
| May 25, 1:46 AM CDT | Areal Flood Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 5 hr |
| May 25, 3:14 AM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 4 hr |
| May 25, 3:16 AM CDT | Areal Flood Warning | TOP | Lyon | 4 hr |
| May 25, 5:16 AM CDT | River Flood Warning | TOP | Lyon, Osage | 6 hr |
| May 25, 10:10 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 65 hr |
| May 25, 10:10 AM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 4 days |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.